Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 23, NWS Pendleton, OR

November 26, 2018Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Nov 26, 2018, 9:47 AM PST for Union County, Oregon. It took effect at Nov 26, 2018, 10:00 AM PST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2018, 9:47 AM PST (17:47 UTC)
In effect from
Nov 26, 2018, 10:00 AM PST
Expired
Nov 27, 2018, 3:00 PM PST
In force
29 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS76 KPDT 261747
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
947 AM PST Mon Nov 26 2018

...VERY WINDY THROUGH TUESDAY...

.Very windy conditions are expected across the southern portion of
the Grande Ronde Valley through Tuesday afternoon ahead of an
approaching cold front.

ORZ049-271300-
/O.NEW.KPDT.WI.Y.0023.181126T1800Z-181127T2300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
947 AM PST Mon Nov 26 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST TUESDAY FOR LADD AND
PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect until
3 PM PST Tuesday.

* WINDS...South 25 to 40 mph with gusts up to 50 mph in the
  southern Grande Ronde Valley.

* TIMING...Now through Tuesday afternoon

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
127 
WWUS76 KPDT 271112
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
312 AM PST Tue Nov 27 2018

...WINDY IN THE SOUTHERN GRANDE RONDE VALLEY TODAY...

.Windy conditions are expected across the southern portion of the
Grande Ronde Valley through this afternoon ahead of an 
approaching cold front.

ORZ049-272300-
/O.CON.KPDT.WI.Y.0023.000000T0000Z-181127T2300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
312 AM PST Tue Nov 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON
FOR LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph in the
  southern Grande Ronde Valley.

* TIMING...Now through this afternoon

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
947 
WWUS76 KPDT 272240
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
240 PM PST Tue Nov 27 2018

ORZ049-272345-
/O.EXP.KPDT.WI.Y.0023.000000T0000Z-181127T2300Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
240 PM PST Tue Nov 27 2018

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON FOR LADD
AND PYLES CANYONS...

A cold front passing through the area is causing winds to 
subside. The wind advisory is being allowed to expire.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Nov 26, 9:29 AM PST, 18 minutes earlier.

Area forecast discussion, Nov 26, 9:29 AM PST, 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
929 AM PST Mon Nov 26 2018

Updated Aviation Discussion

.SHORT TERM...Today and Tonight...A ridge of high pressure will
continue over most of the area today but there is a warm front that
will be affecting western WA and the Cascades. This will bring some
light precipitation to the east slopes of the WA Cascades today
mainly in the form of rain. The ridge will begin to move off to the
east overnight which will allow a cold front off the coast to begin
moving inland. This front will increase precipitation over the
western portion of the forecast area late tonight and then spread
across the rest of the forecast area on Tuesday. Ahead of the front
there will be increasing southerly winds over Oregon. This will lead
to some breezy to windy conditions. The Grande Ronde Valley will see
the usual windy conditions in the southern portion of the valley
today through Tuesday.

&&

.AVIATION...18Z TAFs...FZFG near PDT will break up in 1-2 hours.
Stratus near DLS will break up 2-3 hours. Elsewhere BKN-OVC AOA 100
today. Have kept any mention of precipitation out of the terminals
through early Tuesday with mostly VIRGA expected this afternoon and
evening. Winds remain mostly less than 10KTs through early Tuesday
when gradients aloft begin to tighten - this will also result in
some LLWS concerns at RDM/BDN by early Tuesday with 35-40KT
southwesterly winds around 2000 feet AGL.  76

&&

.PREV DISCUSSION... /issued 244 AM PST Mon Nov 26 2018/

SHORT TERM...Today through Wednesday night. The next weather
system is moving into the Pacific northwest with satellite showing
fairly solid cloud cover over the region. The frontal boundary has
a strong jet aloft and deep moisture plume. However it will also
be slow moving. For today expect most of the precipitation to be
over the Washington Cascades with a little over into the east
slopes. Based on cold temperatures early this morning could see a
few areas of freezing rain. Otherwise a warm southwest flow and
high freezing levels will result in mostly a rain event. The
frontal boundary will slowly move east across the forecast area
overnight into Tuesday with additional rain. Models indicate
several weak surface lows moving along the boundary today and Tue.
Southeast gradients will produce an extended period of breezy to
windy conditions in the Grande Ronde valley. Another weaker system
will move across the Pacific northwest Tue night into Wednesday.
This will be faster moving and will result in additional light
rain.  94

LONG TERM...Thursday through Monday...An unsettled pattern will
continue through the extended forecast with the best chances for
widespread precipitation on Thursday and Saturday as a couple upper
lows swing through the region. Outside of these days precipitation
will largely come in the form of diurnal instability showers with
increasingly cold air aloft with the best chances confined to the
mountains. Thursday's upper low is expected to deepen off the
northern California coast Wednesday night moving eastward across the
California/Oregon border through the day Thursday. Have discounted
the more southerly 00Z EC/12Z EPS trajectory and leaned more toward
00Z GEFS/GFS/Canadian solution with precipitation spreading north
across the region through the day Thursday then exiting to the east
early Friday morning. Initially snow levels will be 4000 to 4500
feet falling through around 3500 feet Friday morning, but lacking a
substantial moisture fetch off the Pacific do not see enough liquid
equivalent to meet winter weather advisory criteria for any of our
mountain zones. Saturday's northern stream low looks more potent and
models do suggest some entrainment of mid-level moisture from the
southern stream moving into northern California with QPF totals of 1
to 2 inches in the Cascades (highest in Oregon) and 1/2 to 1 inch in
the Blues (highest in the northern Blues) with snow levels around
2500 to 3500 feet. This would suggest some form of winter weather
highlights may become necessary for some of our higher elevation
forecast zones. Snow levels continue to fall Sunday/Monday as the
system exits - likely down to around 1500 ft by Monday morning. Most
of the precipitation should be out of the area by this point, but
could easily have some snow showers lingering around in the northern
Blues/foothills. Peck

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  41  47  38 /   0  20  80  40
ALW  46  41  47  39 /  10  20  80  40
PSC  41  37  47  38 /  10  50  80  20
YKM  40  36  45  32 /  20  70  80  20
HRI  41  38  48  39 /   0  40  80  20
ELN  38  35  44  32 /  40  80  80  20
RDM  55  43  51  33 /  10  40  80  40
LGD  44  38  44  37 /   0  20  80  60
GCD  49  39  47  36 /   0  20  80  60
DLS  46  41  51  40 /  10  70  90  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

91/76/76

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.